Tennessee, 2004

Damaging Wind in Tennessee, June 17, 2004

June 17, 2004 · NWS MRX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 17, 8:20 AM EST, 6 hours earlier.

Area forecast discussion, Jun 17, 8:20 AM EST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
920 AM EDT THU JUN 17 2004

.DISCUSSION...AN UPPER RIDGE REMAINS IN PLACE OVER THE SOUTHEASTERN
U.S. AS A WEAK WAVE RIDES ALONG AN OLD BOUNDARY LAYING TO OUR NORTH
AND WEST.  LOW LEVELS REMAIN MOIST AND WITH DAYTIME HEATING...OUR
AIR MASS WILL DESTABILIZE.  SCATTERED THUNDERSTORMS HAVE FORMED OVER
CENTRAL TENNESSEE THIS MORNING WITH THE BOUNDARY ACTING AS THE MAIN
FOCUS.  WITH THE CONVECTION ALREADY DEVELOPED AND WITH THE
ATMOSPHERE BECOMING MODERATELY UNSTABLE...EXPECT SCATTERED
THUNDERSTORMS OVER THE MRX AREA THIS AFTERNOON.  ALL LOOKS GOOD IN
CURRENT FORECAST...WILL UPDATE TO REMOVE MORNING FOG WORDING.

&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             89  73  89  73 /  20  20  30  30
KNOXVILLE MCGHEE TYSON AIRPORT, TN  87  72  88  71 /  30  30  30  30
OAK RIDGE, TN                       87  71  87  70 /  30  30  30  30
TRI CITIES AIRPORT, TN              85  68  87  67 /  40  40  30  30

&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

MJB
Hazardous weather outlook, Jun 17, 3:05 AM EST, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
405 AM EDT THU JUN 17 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-180900-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
405 AM EDT (305 AM CDT) THU JUN 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN THIS AFTERNOON
AND EVENING. HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.

LCM

The radar

The Knoxville radar (KMRX), 106 km away, was scanning. The volume nearest the first event began at 19:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Roane

When
June 17, 2:20 PM EST to 2:40 PM EST
Where
Roane County, Harriman
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
35.933, -84.550

Trees down on HWY 70 and on Ruritan Road between Midtown and Harriman

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2004Every state in 2004This day in weather historyWarnings in Tennessee, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404425.